2 Alaska health workers report allergic reaction to Pfizer's vaccine, 1 hospitalized

Listen
Text
  • Small
  • Medium
  • Large

Two healthcare workers at Juneau, Alaska-based Bartlett Regional Hospital suffered allergic reactions minutes after receiving Pfizer and BioNTech's COVID-19 vaccine, reports The New York Times.

One employee, a middle-age woman with no history of allergies, had an anaphylactic reaction about 10 minutes after receiving the vaccine Dec. 15, a hospital official told the NYT. The worker experienced a rash, shortness of breath and an elevated heart rate. She received a shot of epinephrine, said Lindy Jones, MD, the hospital's emergency department medical director, but her symptoms reemerged after briefly subsiding. 

The worker then received steroids and an epinephrine drip, according to Dr. Jones. Her symptoms occurred again after the drip was removed, so the worker was moved to intensive care then weaned off the drip early Dec. 16, Dr. Jones said.

The second worker reported eye puffiness, lightheadedness and a scratchy throat 10 minutes after receiving the vaccine Dec. 16, according to a hospital statement cited by the NYT. He received epinephrine, Pepcid and Benadryl at the hospital emergency room, and was back to normal within an hour.

The hospital, which had administered 144 total doses as of late Dec. 16, said vaccine rollout would continue as planned.

More articles on public health:
Number of COVID-19 hospitalizations, state by state: Dec. 17
'I got my COVID-19 vaccine' stickers may sway others to get vaccinated, experts say
Georgia Santa tests positive for COVID-19, exposed dozens of children to virus

 

Copyright © 2021 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars